New diagnosis...bipolar

Discussion in 'General Parenting' started by mattsmum, Jun 18, 2007.

  1. mattsmum

    mattsmum New Member

    difficult child has been in inpatient setting for three days. He was taken off both ADHD medications. The doctor called me today and told me that Matthew has ADHD and Bipolar. They were going to start him on Depakote tonight and once they see how that goes, they may add/reintroduce ADHD medications.
  2. guest3

    guest3 Guest

    watch the Depakote, my difficult child II developed tics from it (lick lipping/eye blinking) it wansn't right fro him but I it is different for everyone, but voice any concerns early on and he'll require blood draws every 2 weeks I belive, check wth Dr. of course.
  3. Sheila

    Sheila Moderator

    A wise psychiatrist to stabilize the bipolar first.

    Hope you see improvement soonest.
  4. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    You'll have to be patient. Depakote, and any mood stabilizer, takes eight weeks, at therapeutic levels, to kick in. You can't know if it will work before that. I highly recommend reading "The Bipolar Child" by Dimitri and Janice Papalous. It's a really informative book, and has a good chapter on the medications. Usually stims shouldn't be introduced for six months after stability on a mood stabilizer and even then some bipolar kids can't handle ADHD medications. I posted a few links you may like to read. Although you're probably distraught, it's a good thing to finally get the right diagnosis. I hope it is right and your child improves, but you have to give it time
  5. timer lady

    timer lady Queen of Hearts

    I like your psychiatrist's style. Stabilizing the bipolar & then addressing the ADHD. Very wise psychiatrist.

    The depakote will require blood draws - kt goes in every 3 months. However, every child is different in their reaction to the medication.

    Here's hoping difficult child stabilizes quickly.
  6. OpenWindow

    OpenWindow Active Member

    Sending more (((hugs))) for you.

    My difficult child is being reevaluated right now and they're looking at bipolar as well. It's not a fun time coming to terms with this but if it opens up the door to difficult child becoming a more happy, functioning member of society, we can deal with the diagnosis.

    Prayers that your difficult child your difficult child shows improvement with the depakote.


  7. mattsmum

    mattsmum New Member

    They want to keep him on the depakote for at least a month before reintroducing ADHD medications. They said the Depakote may reduce some of the ADHD behaviors and if not, we can add ADHD medications.

    He said that even though Straterra has worked in the past, he would recommend considering another medication because Depakote can effect the liver and Straterra can effect the liver.

    He is on 250mg now 2x a day and will work up to 750mg 1x per day. He slept late this morning at the facility, which is highly unusual for him...but I have read and have been told that this drug will help him sleep (although sleep has not been an issue since he was little).

    He doesn't seem like himself...seems a bit sleepy and cannot focus at all without ADHD medications.

    I am actually relieved to have a name for what has been going on for the past 7 years and am glad it was diagnosed. Some people are hesitant to diagnosis this in young children...he is only 7. The ADHD medications have helped him with focusing and hyperactivity, but the anger episodes keep popping up. We go through periods of time that are worse than others.

    Hopefully at the other end of this, we will see an overall improvement.

    Thanks for your support.

  8. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    You are seeing possible early Depakote side effects that could go away. But does this psychiatrist have a lot of experience with bipolar kids? Depakote isn't dosed by saying "I'll go to 750 mgs." (which is often quite low). It's dosed by the levels in the blood. I'd also want to do research on when it is considered safe to introduce any ADHD medication to a child with bipolar. I was told SIX MONTHS of a stable child, and I know people whose children could never take ADHD medications with bipolar--those medications can mess with moods, even with a mood stabilizer.
    I would still purchase "The Bipolar Child" and read the medication section there. There is no way he will be stable in only one month, and on the dose your psychiatrist is headed towards. It's eight weeks minimum to help and, for bipolar, I was told that the level needs to be over 100. That often requires more than 750 mgs.
    I hope your son improves, but I'd expect it to take at least a few months. I hope your psychiatrist gives him frequent blood level tests.
  9. smallworld

    smallworld Moderator

    The therapeutic dose of Depakote is determined both by clinical repsonse and blood level. Some kids with BiPolar (BP) do fine at a blood level of 80 to 90; others require a blood level of 100 to 125. My 120-pound adolescent reached a therapeutic blood level with a dose of 1000 mg (500 mg BID) a day. So 750 mg may be fine for a 7-year-old. It should, however, be determined by how he does and by blood level, not by a so-callled target dose. Blood tests should be done to determine these levels approximately 6 days after every dose increase (unless there is a quick titraton at the beginning; in that case, the blood test should be done when the dose is stable for 6 days).
  10. mattsmum

    mattsmum New Member

    Yes, they are doing blood tests to check his blood level.